Missouri, 2004

Hail in Missouri, May 23, 2004

May 23, 2004 · NWS LSX · 2 events in 1 county or zone

Storm spotters and St. Louis County EMA reported hail up to 1 inch in Fenton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters and St. Louis County EMA reported hail up to 1 inch in Fenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 23, 12:00 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 23, 12:00 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 23 2004

A COLD FRONT WAS PUSHING SOUTHEASTWARD ACROSS NORTHERN MO EARLY THIS
AFTERNOON WITH THE FRONT NEAR A IRK-CNU LINE. EXPECT THE FRONT TO
STALL OUT ACROSS THE OZARKS LATER TONIGHT AND THEN PUSH
NORTHEASTWARD ON MONDAY AS A WARM FRONT.  THE GFS, ETA AND UKMET ARE
ALL FAIRLY SIMILAR IN PLACING THE FRONT ACROSS THE NORTHEAST CORNER
OF MO BY MONDAY EVENING. TRAILING COLD FRONT BEGINS TO SLIDE ACROSS
THE AREA ON TUESDAY. THE 3 MODELS FORECAST THE FRONT NEAR OR OVER
THE BOOTHEEL BY WEDNESDAY MORNING. HIGH PRESSURE FROM THE CENTRAL
PLAINS WILL SLIDE OVER THE AREA DURING THE DAY WEDNESDAY.

THE 850 MOISTURE WAS POOLED ACROSS THE REGION THIS MORNING WITH MID
TEEN C DEWPOINTS AT TOP AND SGF.  THE ETA FORECASTS A BAND OF HIGHER
MOISTURE TO SLIDE DOWN ACROSS THE ILLINOIS COUNTIES OF FORECAST AREA
LATE THIS AFTERNOON AND EARLY EVENING. MUCH DRIER AIR IS FORECAST BY
THE ETA, NGM AND GFS TO COVER THE REGION TONIGHT. MOIST AIR IS
FORECAST TO SPREAD BACK ACROSS THE REGION BY MONDAY AFTERNOON. THE
GFS FORECASTS A HUGE AREA OF 40 KS ACROSS CENTRAL AND NORTH MO BY
EVENING WHILE THE ETA PLACES THE BULLSEYE OVER SOUTHWEST IA BACK
ACROSS SOUTHEAST NEB.  MONDAY NIGHT AND TUESDAY LOOK TO BE QUITE WET
ACROSS THE FORECAST AREA WITH LIKELY POPS IN FORECAST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 23, 1:15 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT SUN MAY 23 2004

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059>062-
241200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-WARREN-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...NORTHEAST
AND EAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT. A LINE OF
THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND NORTHEAST MISSOURI LATE
THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS UNTIL
EARLY THIS EVENING AS A COLD FRONT MOVES INTO THE REGION FROM THE
NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

ILZ059-060-064-065-069-070-074-079-100>102-MOZ063>065-072>075-084-
085-099-241200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OR EARLY
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING OR
TONIGHT WHICH COULD PRODUCE SEVERE THUNDERSTORMS.  THE SEVERE THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARTLY
TONIGHT.

In the hours before

Local storm report, May 23, 3:12 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S NEW BLOOMFIELD      38.70N 92.09W
05/23/2004  1.00 INCH        CALLAWAY           MO   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF HIGHWAY 54 AND ROUTE TT.
            HAIL HAD BEEN GOING ON FOR 5 MINUTES.

&&

FG
Local storm report, May 23, 3:12 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S NEW BLOOMFIELD      38.70N 92.09W
05/23/2004  1.00 INCH        CALLAWAY           MO   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF HIGHWAY 54 AND ROUTE TT.
            HAIL HAD BEEN GOING ON FOR 5 MINUTES.

&&

FG
Local storm report, May 23, 3:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NEW BLOOMFIELD          38.72N 92.09W
05/23/2004  0.75 INCH        CALLAWAY           MO   AIRPLANE PILOT

0420 PM     HAIL             1 W MOKANE              38.67N 91.89W
05/23/2004  2.00 INCH        CALLAWAY           MO   TRAINED SPOTTER

0429 PM     HAIL             CHAMOIS                 38.68N 91.77W
05/23/2004  1.00 INCH        OSAGE              MO   TRAINED SPOTTER

&&

FG
Local storm report, May 23, 3:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NEW BLOOMFIELD          38.72N 92.09W
05/23/2004  0.75 INCH        CALLAWAY           MO   AIRPLANE PILOT

0420 PM     HAIL             1 W MOKANE              38.67N 91.89W
05/23/2004  2.00 INCH        CALLAWAY           MO   TRAINED SPOTTER

0429 PM     HAIL             CHAMOIS                 38.68N 91.77W
05/23/2004  1.00 INCH        OSAGE              MO   TRAINED SPOTTER

&&

FG
Local storm report, May 23, 4:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             GRIGGSVILLE             39.71N 90.73W
05/23/2004  0.88 INCH        PIKE               IL   TRAINED SPOTTER

0456 PM     HAIL             CHAMOIS                 38.68N 91.77W
05/23/2004  3.00 INCH        OSAGE              MO   EMERGENCY MNGR

&&

FG
Local storm report, May 23, 4:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             GRIGGSVILLE             39.71N 90.73W
05/23/2004  0.88 INCH        PIKE               IL   TRAINED SPOTTER

0456 PM     HAIL             CHAMOIS                 38.68N 91.77W
05/23/2004  3.00 INCH        OSAGE              MO   EMERGENCY MNGR

&&

FG

The radar

The St Louis radar (KLSX), 30 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
May 23, 4:05 PM CST
Where
St. Louis County, Fenton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.517, -90.433

Hail, St. Louis

When
May 23, 4:10 PM CST
Where
St. Louis County, Fenton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.517, -90.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396654, 5396655.